Insulin-Induced Lipohypertrophy: NEJM case report
A 55-year-old man with a 31-year history of type 1 diabetes mellitus presented for a routine clinical evaluation, his first in two decades. His insulin regimen consisted of a combination of neutral protamine Hagedorn (NPH) and rapid-acting insulin. In the many years since his diabetes diagnosis, he had habitually injected insulin into two locations in the periumbilical region.

Two discrete subcutaneous masses were palpated. Both masses were firm and pendulous. A clinical diagnosis of insulin-induced lipohypertrophy was made. This condition has been documented with many insulin preparations.

Careful attention should be paid to the teaching of correct methods of insulin injection, site rotation, and routine inspection of injection sites. Lipohypertrophy can be associated with glycemic flux and can be disfiguring.

The patient was counselled regarding injection-site rotation and encouraged to use a 6-mm rather than an 8-mm needle. NPH was replaced with insulin glargine. The patient was subsequently lost to follow-up.

Source: https://www.nejm.org/doi/full/10.1056/nejmicm1101527
D●●●●●●●u R●●●●●●●●●●n and 11 others like this4 shares
Like
Comment
Share